Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 12, 2005, 5:30 PM EDT for Halifax County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2005, 5:30 PM EDT (21:30 UTC)
- Expired
- Jul 12, 2005, 6:11 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Halifax County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:39 PM EDT | HAIL 1.75 | 7 Nw Enfield, NC | TREE DOWN ALSO ON ROUTE 561 AND TANNER ROAD VIA PUBLIC REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1446 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 122130
SVRRAH
NCC083-122215-
/O.NEW.KRAH.SV.W.0078.050712T2130Z-050712T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT TUE JUL 12 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BEAVERDAM...OR ABOUT 14 MILES SOUTH OF
ROANOKE RAPIDS. MOVING SOUTHEAST AT 20 MPH. PENNY SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ENFIELD...
CROWELLS CROSSROADS...
DUNNS STORE...
SCOTLAND NECK...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
3613 7764 3615 7769 3614 7770 3624 7780
3636 7766 3614 7733 3603 7747
$$
WSS3 follow-up statements
000
WWUS52 KRAH 122140
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 PM EDT TUE JUL 12 2005
NCC083-122215-
/O.CON.KRAH.SV.W.0078.000000T0000Z-050712T2215Z/
HALIFAX NC-
539 PM EDT TUE JUL 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
HALIFAX COUNTY...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS
LOCATED NEAR BEAVERDAM OR NEAR EXIT 160 ON I-95...WHICH IS ABOUT 13
MILES SOUTH OF ROANOKE RAPIDS. THIS STORM WAS MOVING SE AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...ENFIELD...DELAMR AND
CROWELLS CROSSROADS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
3613 7764 3615 7769 3614 7770 3624 7780
3636 7766 3614 7733 3603 7747
$$
WSS000
WWUS52 KRAH 122203
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT TUE JUL 12 2005
NCC083-122215-
/O.CON.KRAH.SV.W.0078.000000T0000Z-050712T2215Z/
HALIFAX NC-
601 PM EDT TUE JUL 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
HALIFAX COUNTY...
AT 559 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL AND WIND GUSTS NEAR 60 MPH. THIS STORM
WAS LOCATED SOUTH OF BEAVERDAM...OR ABOUT 15 MILES SOUTH OF ROANOKE
RAPIDS...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS PRODUCED GOLF
BALL SIZE HAIL JUST WEST OF I-95 OFF EXIT 160.
LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
3613 7764 3615 7769 3614 7770 3624 7780
3636 7766 3614 7733 3603 7747
$$
WSS000
WWUS52 KRAH 122211
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
609 PM EDT TUE JUL 12 2005
NCC083-122219-
/O.CAN.KRAH.SV.W.0078.000000T0000Z-050712T2215Z/
HALIFAX NC-
609 PM EDT TUE JUL 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING FOR HALIFAX COUNTY HAS WEAKENED
BELOW SEVERE CRITERIA. HOWEVER...THE STORM IS STILL CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS NEAR 40
MPH AND VERY HEAVY RAINFALL THROUGH 645 PM.
LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
3613 7764 3615 7769 3614 7770 3624 7780
3636 7766 3614 7733 3603 7747
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:33 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 12, 3:33 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 333 PM EDT TUE JUL 12 2005 .SYNOPSIS... WEAK SURFACE TROUGH ANALYZED OVER THE COASTAL PLAIN WITH HIGH DEW POINTS THERE NEAR 75. HIGHEST MOISTURE FLUX CONVERGENCE ON MSAS IN VICINITY OF THE WEAK SURFACE TROUGH...AND WIDELY SCATTERED STORMS OCCURRED THIS AFTERNOON AHEAD OF THE TROUGH AND IN THE AXIS OF CONVERGENCE JUST BEHIND THE MOIST SHEAR AXIS ALOFT AND SOME DIFFERENTIAL HEATING. FARTHER WEST...CIRCULATION REMNANTS OF DENNIS CONTINUE OVER THE SOUTHERN ILLINOIS AND INDIANA BORDER WITH TROUGHS LIKE SPOKES ON A WHEEL AROUND THE SURFACE LOW. DIFFLUENCE ALOFT ANALYZED ON THE 250MB UPPER AIR CHART FROM 12Z THIS MORNING WITH MINOR COOLING TO OUR SOUTHWEST AT 700MB. WEAK RIDGING OVER THE FAR SOUTHEAST. && .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... FAIRLY STAGNANT SURFACE AND UPPER PATTERN DURING THE SHORT-TERM PERIOD. DRIFT OF UPPER LOW FROM DENNIS WOBBLES AROUND THE WEST PART OF THE OHIO VALLEY WITH WEAK MID-LEVEL SHORTWAVES MOVING THROUGH EACH AFTERNOON AND EVENING. FAIRLY INTERESTING HOW BOTH THE NAM AND THE GFS FORECAST NOCTURNAL LIFT LATER TONIGHT AND WEDNESDAY NIGHT... WITH RELATIVE MINS OF LIFT AND LOW-LEVEL CONVERGENCE DURING THE DAY WEDNESDAY. GIVEN THE AVAILABLE MOISTURE...GFS AND NAM SUPPORTIVE OF PRECIPITABLE WATER VALUES AROUND 2 INCHES WITH THE GFS AS HIGH AS NEARLY 2.4 INCHES...AND MODEL SOUNDINGS SHOWING LITTLE CHANGE IN THE PROFILE DURING THE DAY OR AT NIGHT THROUGH THE SHORT TERM... CONDITIONALLY UNSTABLE AIR MASS EXISTS THROUGH FRIDAY NIGHT AND BEYOND. WEAK SHORTWAVES WILL MOVE THROUGH THE TENNESSEE VALLEY AND THE CAROLINAS AROUND THE UPPER LOW FROM DENNIS...AND THOUGH SURFACE CONVERGENCE IS WEAK...WITH THE AVAILABLE MOISTURE AND INSTABILITY... EVEN SOME ELEVATED INSTABILITY AT NIGHT...IT WILL NOT TAKE MUCH TO DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS. WITH BOTH THE GFS AND NAM SUPPORTIVE OF QPF VIRTUALLY EVERY PERIOD...HAVE NOT TRIED TO TIME CHANCES OF PRECIPITATION VERY MUCH THIS FORECAST PACKAGE. IN GENERAL SHOWED THE LOWER CHANCES FRIDAY AND FRIDAY NIGHT WHERE THE CONSENSUS OF THE GFS AND NAM SUPPORTED THE GREATEST STABILITY IN THE SHORT TERM WHILE THE NAM FORECASTS MARGINAL 850MB THETA-E DRYING ON FRIDAY BEFORE MOISTENING THINGS AGAIN BY SATURDAY. TEMPERATURE FORECAST FAIRLY PERSISTENT DURING THE PERIOD...THINKING THAT THE MOS VALUES AS LOW AS THE LOWER 80S IN SOME LOCATIONS ARE ON THE LOW SIDE. LOWER HIGHS POTENTIALLY DUE TO LENGTHY PERIODS OF BROKEN AND OVERCAST CEILINGS ON THE MOS...BUT RELATIVE HUMIDITY FIELDS FROM BOTH THE GFS AND THE NAM DO NOT TEND TO SUPPORT SUCH CONSIDERABLE CLOUD COVER FOR SUCH A LONG TIME. SHOWED A LITTLE MORE SUN IN THE GRIDS PARTICULARLY DURING THE AFTERNOON HOURS... ANTICIPATING STRATUS DEVELOPMENT AT NIGHT...MORE SO THAN FOG...DUE TO DIURNAL INCREASE IN 925MB WINDS BETWEEN 06Z AND 12Z EACH NIGHT AND BUFKIT MODEL SOUNDINGS WITH THE FOG SCHEME SHOWING MORE POTENTIAL FOR STRATUS THAN FOG. THANKS AGAIN TO GSP FOR AFTERNOON COLLABORATION. && .LONG TERM (SATURDAY THROUGH TUESDAY)... FEW CHANGES TO EXTENDED RANGE FORECAST WITH THE CORE OF THE REMAINS OF DENNIS TO REMAIN IN THE OH/UPPER MS VALLEY BEFORE GETTING ABSORBED INTO A NORTHERN STREAM TROUGH AND A BUILDING SOUTHEAST RIDGE DURING THE EXTENDED PERIOD. THIS PATTERN WILL RESULT IN A FORECAST THAT WILL EMPHASIZE DIURNALLY FOCUSED CONVECTION IN THE LOW CHANCE RANGE THROUGH THE PERIOD. TEMPERATURES SHOULD REMAIN FAIRLY CONSISTENT THROUGH PERIOD...GENERALLY WITHIN A FEW DEGREES OF NORMAL. EXTENDED FCST BASED ON HPC GUIDANCE WITH GFS BACKGROUND. MADE SOME MINOR DOWNWARD ADJUSTMENTS TO MAX TEMPS TO ACCOUNT FOR CONSIDERABLE CLOUDINESS ALONG WITH SOME MINOR ADJUSTMENTS TO THE WINDS TO ACCOUNT FOR DIURNAL PATTERNS. && .AVIATION... AREA OF SCT CONVECTION MOVING ACROSS EASTERN HALF OF CWA WILL PRODUCE BRIEF PERIOD OF IFR-MVFR CONDITIONS THIS AFTERNOON... OTHERWISE VFR-MVFR CONDITIONS SHOULD PREVAIL. AFTER DIURNAL CONVECTION AND CLOUDINESS WANES THIS EVENING CEILINGS GOING VFR AT ALL SITES. VISIBILITIES GO MVFR WELL AFTER MIDNIGHT WITH FOG ALONG WITH A CHANCE OF IFR CEILINGS LATE AS STRATUS DEVELOPS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... SHORT TERM...DJF LONG TERM...BLAES AVIATION...BLAES
Hazardous weather outlook, Jul 12, 3:56 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT TUE JUL 12 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 356 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED ACROSS THE AREA... ESPECIALLY WESTERN SECTIONS... THIS AFTERNOON INTO THIS EVENING... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK OF SCATTERED SHOWERS AND A FEW STORMS WILL PERSIST. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GIH
In the hours before
Special weather statement, Jul 12, 2:12 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 212 PM EDT TUE JUL 12 2005 NCZ042-043-078-121915- JOHNSTON-WAYNE-WILSON- 212 PM EDT TUE JUL 12 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON AND WAYNE COUNTIES THROUGH 315 PM EDT... AT 212 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MICRO...OR ABOUT 7 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 15 MPH. ANOTHER STORM WAS LOCATED NEAR BENTONVILLE...MOVING INTO WAYNE COUNTY. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...KENLY...WATSON CROSSROADS...LUCAMA...FREMONT...BLACK CREEK...AND GOLDSBORO. GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. DGS
Special weather statement, Jul 12, 4:25 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT TUE JUL 12 2005 NCZ010-011-122130- HALIFAX-WARREN- 425 PM EDT TUE JUL 12 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES THROUGH 530 PM EDT... AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN WARRENTON AND ROANOKE RAPIDS...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE LITTLETON...ROANOKE RAPIDS...AIRLIE...SUMMIT...RHEASVILLE...ROSEMARY...SOUTH WELDON. GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. SOME FLOODING OF ROADS WILL ALSO BE POSSIBLE...INCLUDING HIGHWAY 158. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. DGS
Special weather statement, Jul 12, 5:26 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 526 PM EDT TUE JUL 12 2005 NCZ011-028-122230- EDGECOMBE-HALIFAX- 526 PM EDT TUE JUL 12 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX AND NORTHERN EDGECOMBE COUNTIES THROUGH 630 PM EDT... AT 526 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BEAVERDAM...OR ABOUT 13 MILES SOUTH OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ENFIELD...CROWELLS CROSSROADS...DUNNS STORE...SCOTLAND NECK...WHITES FORK...AND... LAWRENCE...HOBGOOD...AND...PALMYRA. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN ADDITION...VERY HEAVY RAIN WILL OCCUR WITH THE STORM. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL RESULT IN BRIEF FLOODING OF ROADS AND POOR DRAINAGE AREAS. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:43 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 21 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.